ISSN 1941-5923

Logo



Get your full text copy in PDF

Cough induced by haloperidol

Hanène Ghozzi, Ahmed Hakim, Zouheir Sahnoun, Serria Hammami, Lobna Ben Mahmoud, Noureddine Ayedi, Khaled Zeghal

Am J Case Rep 2010; 11:145-146

ID: 881109


Background: Haloperidol is an antidopaminergic neuroleptic drug, and has many side effects, but cough has not been described with this drug in the literature. The mechanism of haloperidol inducing cough is controversial. Recently, Substance P has been shown to be the natural endogenous ligand of tachykinin NK1 receptors that control the swallowing and cough reflexes. Administration of haloperidol significantly decreases substance P.
Case Report: A 37-year-old man treated by haloperidol 5mg a day, chlorpromazine and heptaminol for schizophrenia. Six days after beginning the treatment, he developed a severe cough reistant to antitussive drugs. This cough resolved 4 days after discontinuation of haloperidol, despite continuation of other drugs.
Conclusions: Clinicians must keep in mind the risk of developing silent aspiration pneumonia in patients on haloperidol, especially in elderly patients. Antitussive drugs must be avoided in this case as they can aggravate the situation.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree